Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Arrhythmias
Question: pitting edema
|rueljo - Mon Dec 10, 2007 1:33 am|
past dx: hypertension, paroxysmal A fib, osteoarthritis, young onset Parkinson's disease, fibromyalgia, diverticular disease, anemia,
Surgeries: T&A, tubal, appendix, parathyroidectomy, bilat THR, three level lumbar laminectomy w/fusion
Family hx: hypertension, breast and lung cancer, depression, bipolar
Current Meds:Carbo/Levo(Sinemet CR) 50/200 4 times a day
Carb/Levo (Sinemet) 25/100 as needed up to 6 a day
Requip 3mg 4 times a day
Omeprazole 20mg once a day
Citalopram 20mg once a day
Ultram 50mg 1-2 every 4-6 hrs.
Rozerem 8mg at bedtime
Celebrex 200 mg two a day
Isosorb Mono 30mg once a day
Baclofen 10mg 4 times a day
Nitroglycerin as needed
Cardizem 240mg 1 a day
Lasix 20 mg 1 a day
I was diagnosed with hypertension at age 26. Have had Paroxysmal AFib since 1999 which started out with only 1 or 2 episodes a year and has been increasing.
Had a positive stress test in 2004 with normal cardiac cath, echo of heart is normal. I began having chest pain and shortness of breath 1 1/2 yrs ago only with exertion. I swim and do water arobics 4-5 days a week. I started with a new PCP 3 months ago, who discontined/changed my hypertension meds and ever since I have been having shortness of breath and chest pain with minimal exertion, and severe pitting edema. I woke up one morning and noticed my legs and feet were swollen and they continue to swell. I have gained 15 pounds. It doesn't go away completely at night. My abdomen is also swollen. I was started on lasix which helped alot at first, I lost all of the fluid weight I had gained. But it quickly came back. Lasix was increased and due to low potassium I developed atrial fib which I had to be admitted to the hospital 3 weeks ago. I was not started on coumadin due to my Parkinson's disease and the fear that I might fall and due to all of my other meds. I was also found to have a low hemaglobin at 10.2 which has since fallen to 9.7. While in the hospital I had another echo of my heart which again was normal. My doctor has run tests on my kidneys and said they were normal, so she doesn't think my edema is related to kidneys or my heart.
My cardiologist doesn't know why I have angina and SOB with exercise since all my tests are normal. I have not seen my cardiologist since developing the edema. Should I let him know, I feel like I am complaining too much. Any ideas? Do I just have to get used to the edema like my PCP said? Thank you, Rueljo
|Dr. Chan Lowe - Mon Jan 21, 2008 1:11 pm|
Pitting edema is not normal. Basically, it occurs only for a limited number of reasons. It can be that the heart is not moving fluid around properly (as with congestive heart failure), if the kidneys are loosing too much protein (protein helps keep the fluid in the blood vessels and out of the tissue), or if the liver isn't making enough protein.
There are several causes within those three areas but they are the big three areas that cause this. I would definitely recommend that you see your cardiologist again now that you are having edema, especially since it sounds like your symptoms began after a change in your medications.
I would also recommend you follow up with your primary care doctor to further evaluate the cause of your edema. Sometimes people do have to live with this but this is generally becuase the cause is known but treatment is simply not effective enough.
|truthagent - Sat Apr 25, 2009 12:10 pm|
Hello I am a 45 year old male. I was just diagnosed with Pitting Edema at the Emergency Room. The ER Doctor gave me Hydrochlorothiazide 12.5mg 1 a day for seven day's. These did nothing and now my left lower leg and foot are so swollen that it is hard to walk. I am not sure what to do please advise.
I am having shortness of breath at times. I am a smoker 1 pack a day.
This has been going on for 2 weeks now. I have never had this happen to me before.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.